Jump to content
CrazyBoards.org

Sign in to follow this  
ScrapingBottom

Tardive dyskinesia - anyone else got it and how are you coping?

Recommended Posts

I have recently developed tardive dyskinesia from years of taking zyprexa. It didn't show up until I started weaning off the medicine. I have constant, involuntary tongue and mouth movements. The front of my tongue stays rubbed numb and the sides stay full of sores. And I'm having horrible depression and anxiety problems from getting off the zyprexa.

Does anyone else have it? How did you get it? How are you coping? What is your doctor doing for you?

My doctor is trying Luvox (I think that is the name, thank you ECT). He has also suggested vitamin E and ginko biloba, which I am also taking.

I would really just like to know that I am not alone in this.

Share this post


Link to post
Share on other sites
2 hours ago, ScrapingBottom said:

 It didn't show up until I started weaning off the medicine.

Does anyone else have it? How did you get it? How are you coping? What is your doctor doing for you?

 

Yes, AP's and AAP's can mask the abnormal movements while you are on the med. It fact sometimes they use a small dose of an AAP, abilify is popular for this, as a treatment to at least make the movements go away.

Share this post


Link to post
Share on other sites

I get tremors on one side of my body and my fingers clench when I wake up. This is from Prolixin an older anti psychotic. Pdoc is having me take cogentin and it works to get rid of the tremors.

 

i have gone off of it several times and the tremors stop so I know I have no permanent damage.

Share this post


Link to post
Share on other sites

I was just about ready to ask about it.  I'm looking, ideally, for another drug that can add on to remove the side effect because my cocktail works quite well otherwise.  Previously Ive had akathisia (which I wasn't willing to tolerate) and drug induced parkinsonianism (which eventually became unbearable).  The TD is annoying and embarassing, but it's been a year since I felt this decent.

 

also, any votes on seroquel versus wellbutrin?  Google suggests if can happen with either, somewhat less with Wellbutrin.

Edited by dancesintherain

Share this post


Link to post
Share on other sites

Dancesintherain, what are your TD symptoms? My problem with my tongue is driving me crazy and it seems to have spread to my lips and mouth. I feel very doubtful about this higher dose of Luvox fixing the problem.

Share this post


Link to post
Share on other sites

My tongue starts moving all over my mouth...teeth, cheeks, to, etc.  I look like a cow chewing its cud when I looked at myself in the mirror. So I think what you described.  It just sucks because I finally hit that point where I felt like myself and now I'm back to changing things.

my psychiatrists approach this morning was to lower the seroquel xr by 150mg and hope that it was just that being pushed too high with some leftover rexulti and risperdal in my system.  I'm also taking vitamin E because there's some efficacy shown in other studies.

Share this post


Link to post
Share on other sites

also, any votes on seroquel versus wellbutrin?  Google suggests if can happen with either, somewhat less with Wellbutrin.

Did your psychiatrist tell you that wellbutrin can cause or contribute to TD? I'm currently on a very high dose of Wellbutrin.

Share this post


Link to post
Share on other sites

Developed Tardive Dyskinesia while taking Nortriptyline two years ago, been suffering ever since.  Embarassing in front of people I know, it starts the moment I wake up and doesn't stop until I put my head to rest at night.  I use my tongue to suck on my gums from between the back of my teeth and suck on the back of my teeth and gums at the top of back teeth, I also suck the front of my teeth right up to the top and suck on the gumline. The more anxious I am the more exacerbating the problem is, the sucking draws a liquid from my gums that gives me canker sores on my tongue, I get sore cheeks from the sucking movement and the roof of my mouth gets sore and raw-- often it's really bad and my mouth is burning. The more stress/anxiety the worse the symptoms.  

Edited by Ladybug1
spelling
  • Sad 2

Share this post


Link to post
Share on other sites
7 hours ago, Ladybug1 said:

Developed Tardive Dyskinesia while taking Nortriptyline two years ago, been suffering ever since.  Embarassing in front of people I know, it starts the moment I wake up and doesn't stop until I put my head to rest at night.  I use my tongue to suck on my gums from between the back of my teeth and suck on the back of my teeth and gums at the top of back teeth, I also suck the front of my teeth right up to the top and suck on the gumline. The more anxious I am the more exacerbating the problem is, the sucking draws a liquid from my gums that gives me canker sores on my tongue, I get sore cheeks from the sucking movement and the roof of my mouth gets sore and raw-- often it's really bad and my mouth is burning. The more stress/anxiety the worse the symptoms.  

Hi, welcome to CB. You’ll find lots of support and information here that will help you through the rough spots. 

I also have TD. My tongue just vertically wiggles, up and down...all day long. It gives me sores, sometimes open ones, on the back sides of my tongue. And given that I have a very narrow and deviated septum, I breathe through my mouth...the ridiculed mouth breather. So not only am I that, it’s easier for people to see my tongue wiggle as I converse with them. 

I see my neurologist in a few weeks and I’m going to ask if there’s a med that can help. Because I’m doing so very well right now, there’s no way I’ll even fathom going off of anything. 

I’ll try to remember to update here when I find out. That’s the only hope I really have of dealing with it. 

  • Thanks 1

Share this post


Link to post
Share on other sites

@ScrapingBottom, there are three medicines that are used for tardive dyskinesia known as VMAT2 inhibitors.

  • One is an off-label use which is tetrabenazine (Xenazine), which is a medicine used for Huntington's disease, and also used off-label for a host of other conditions. It comes in a generic form and would be the most likely affordable medicine.
  • The other two are more specialized and brand-name only. I've linked the websites for the medications with the names below.
    • Austedo (deutetrabenazine) is a medicine for Huntington's disease and tardive dyskinesia. I don't know much about it other than it has an indication for TD.
    • Ingrezza (valbenazine) is a medicine for indicated for tardive dyskinesia only. That's about all I know about it.
    • One of these my pdoc tried to recommend for my dad when he was having really bad involuntary leg movements from something we have yet to know what is causing, and she said you have to get one of them from a specialized pharmacy or something like that, I think. You pdoc, if s/he knows about the medicine, should know more about it. If not, you might need to see a neurologist who might be more knowledgeable about the condition and treatment options for it.

I really hope this helps!

  • Thanks 1

Share this post


Link to post
Share on other sites
7 minutes ago, mikl_pls said:

@ScrapingBottom, there are three medicines that are used for tardive dyskinesia known as VMAT2 inhibitors.

  • One is an off-label use which is tetrabenazine (Xenazine), which is a medicine used for Huntington's disease, and also used off-label for a host of other conditions. It comes in a generic form and would be the most likely affordable medicine.
  • The other two are more specialized and brand-name only. I've linked the websites for the medications with the names below.
    • Austedo (deutetrabenazine) is a medicine for Huntington's disease and tardive dyskinesia. I don't know much about it other than it has an indication for TD.
    • Ingrezza (valbenazine) is a medicine for indicated for tardive dyskinesia only. That's about all I know about it.
    • One of these my pdoc tried to recommend for my dad when he was having really bad involuntary leg movements from something we have yet to know what is causing, and she said you have to get one of them from a specialized pharmacy or something like that, I think. You pdoc, if s/he knows about the medicine, should know more about it. If not, you might need to see a neurologist who might be more knowledgeable about the condition and treatment options for it.

I really hope this helps!

I know you didn’t address me, but thanks for this information! Now I know what to bring up with my neurologist. 

  • Like 1

Share this post


Link to post
Share on other sites
5 hours ago, DammitJanet said:

I know you didn’t address me, but thanks for this information! Now I know what to bring up with my neurologist. 

I would have addressed you too had I known you have TD too!

EDIT: I guess had I read your post above I suppose I would've known that! Herp derp! Sorry!

Edited by mikl_pls
  • Haha 1

Share this post


Link to post
Share on other sites
1 hour ago, mikl_pls said:

I would have addressed you too had I known you have TD too!

EDIT: I guess had I read your post above I suppose I would've known that! Herp derp! Sorry!

Np!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...